Alert archive / Oregon / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 19, 2023, 12:23 PM PDT for Coos County, Curry County, Josephine County, Oregon. It took effect at Jul 20, 2023, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2023, 12:23 PM PDT (19:23 UTC)
- In effect from
- Jul 20, 2023, 1:00 PM PDT
- Expired
- Jul 20, 2023, 9:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 121 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
199 WWUS86 KMFR 191923 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1223 PM PDT Wed Jul 19 2023 ORZ619-200400- /O.UPG.KMFR.FW.A.0004.230720T2000Z-230721T0400Z/ /O.NEW.KMFR.FW.W.0004.230720T2000Z-230721T0400Z/ /O.CON.KMFR.FW.W.0003.230719T2000Z-230720T0400Z/ Western Siskiyou National Forest- 1223 PM PDT Wed Jul 19 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR HAINES 6 WITH EXISTING FIRE FOR FIRE WEATHER ZONE 619... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT THURSDAY FOR HAINES 6 WITH EXISTING FIRE FOR FIRE WEATHER ZONE 619... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect from 1 PM to 9 PM PDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In ORZ619, specifically for the Flat fire. * WIND...North winds 10 to 15 mph. * HUMIDITY...Min humidity 15-25 percent. * ADDITIONAL DETAILS...Hot, dry, windy, and unstable conditions could lead to plume-dominated fire growth with a pyrocumulus this afternoon and evening and again Thursday afternoon and evening. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Gather your fire evacuation kit now. Collect essentials you don't want to lose and prioritize your checklist. Visit ready.gov/kit for more information. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ Visit us at www.weather.gov/Medford
3 follow-up statements
046 WWUS86 KMFR 200338 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 838 PM PDT Wed Jul 19 2023 ORZ619-201545- /O.EXP.KMFR.FW.W.0003.000000T0000Z-230720T0400Z/ /O.CON.KMFR.FW.W.0004.230720T2000Z-230721T0400Z/ Western Siskiyou National Forest- 838 PM PDT Wed Jul 19 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT THURSDAY FOR UNSTABLE AND DRY CONDITIONS WITH EXISTING FIRE FOR FIRE WEATHER ZONE 619... * AFFECTED AREA...In ORZ619, specifically for the Flat fire. * HAIENS...6. * WIND...North winds 10 to 15 mph. * HUMIDITY...Min humidity 15-25 percent. * ADDITIONAL DETAILS...Hot, dry, windy, and unstable conditions in the middle troposphere could lead to plume-dominated fire growth with a pyrocumulus Thursday afternoon and evening. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ Visit us at www.weather.gov/Medford
427 WWUS86 KMFR 201054 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 354 AM PDT Thu Jul 20 2023 ORZ619-202300- /O.CON.KMFR.FW.W.0004.230720T2000Z-230721T0400Z/ Western Siskiyou National Forest- 354 AM PDT Thu Jul 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR HAINES 6 WITH EXISTING FIRE FOR THE FLAT FIRE IN FIRE WEATHER ZONE 619... * AFFECTED AREA...In ORZ619, specifically for the Flat fire. * HAINES...6 (or high). * WIND...North winds 10 to 15 mph. * HUMIDITY...Min humidity 15-25 percent. * ADDITIONAL DETAILS...Hot, dry, windy, and unstable conditions in the middle troposphere could lead to plume-dominated fire growth with a pyrocumulus Thursday afternoon and evening. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ Visit us at www.weather.gov/Medford
435 WWUS86 KMFR 210349 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 849 PM PDT Thu Jul 20 2023 ORZ619-210500- /O.EXP.KMFR.FW.W.0004.000000T0000Z-230721T0400Z/ Western Siskiyou National Forest- 849 PM PDT Thu Jul 20 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR HAINES 6 WITH EXISTING FIRE FOR FIRE WEATHER ZONE 619... With sunset, the conditions creating the Haines 6 will fade and we are allowing the warning to end. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 19, 9:11 AM PDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 19, 9:11 AM PDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Medford OR
911 AM PDT Wed Jul 19 2023
.DISCUSSION...
No updates to the forecast this morning as smoke from the Flat
Fire continues to cover sections of coast with some haze building
in elsewhere as well. Temperatures remain warmer than normal for
this time of year with high temperatures pushing towards 100 in
the valleys later this afternoon. The smoke could become more of
an issue elsewhere if the fire begins to burn more than it has in
recent days. The overall flow should keep the smoke mostly over
the coast later this afternoon.
-Smith
&&
.AVIATION...19/12Z TAFs...VFR ceilings will prevail for most
areas. Smoke will have a large impact on visibility around the
Flat fire in Curry County, and it could be thick enough to produce
ceilings. Eventually the smoke will settle in parts of Josephine
County including the Chetco River Drainage and Illinois Valley,
reducing visibilities down to 1 mile at times. Some locations
could see 1/4 mile visibility near the fire.
Marine stratus has brought IFR conditions to North Bend tonight, and
this has spread into Coos County and along the Curry County
coastline. Wind speeds along the coast have remained slightly
elevated overnight. Confidence is currently low as to the exact
timing of the marine layer erosion near the coast. If future
guidance shows improvement, the TAFs will be updated to reflect the
evolution.
-Danny/Hermansen
&&
.MARINE...Updated 800 AM PDT Wednesday, July 19, 2023...North winds
will keep conditions hazardous to small crafts through the remainder
of today. Winds will weaken a bit and push the hazard south of Cape
Blanco later this evening into tonight. Wind driven seas and brisk
winds will keep conditions hazardous to small crafts south of Cape
Blanco through the week.
-Smith
&&
.FIRE WEATHER...Updated 400 AM PDT Wednesday, July 19, 2023...The
forecast will be for hot, dry, and windy conditions across much
of the area through the weekend. These winds and dry humidities
will be most concentrated over the Coast Range tonight, and
Wednesday with east winds. Guidance is showing good chances for
moderate to locally poor recoveries in these areas.
Meanwhile, unstable conditions are expected today with Haines 6
across areas west of the Cascades including the coast range. A
Red Flag Warning is in effect for the Flat fire for HAINES 6
conditions this afternoon into the evening. Similar conditions are
expected on Thursday and a watch remains in effect on Thursday.
Please see the RFWMFR for more details.
Meanwhile, the general dry and breezy winds will lead to a minor
risk for elevated fire weather conditions east of the Cascades, but
winds are expected to remain below criteria. This pattern of hot,
dry, breezy, and unstable will continue through the week.
-Schaaf/Sven
&&
.PREV DISCUSSION.../Issued 413 AM PDT Wed Jul 19 2023/
Satellite imagery is showing some marine stratus across most of
Coos, coastal Douglas, and far southern coastal Curry Counties.
Meanwhile, areas of smoke continue to impact areas of Curry County
south and southeast of the Flat fire. Cloud-free skies are being
observed elsewhere.
Despite the mainly good air quality reports at 3:30 AM this
morning, the smoke will continue to affect southern Curry and
western Josephine Counties today. The smoke will likely diminish
air quality likely in the afternoon once again today. An air
pollution advisory remains in effect until 11 pm tonight for these
areas. Please see the AQAMFR for more details.
Southern Oregon and northern California will remain juxtaposed
between the ridge in the four-corners part of the US and a trough
that will approach the Alaska Panhandle by the late work-week.
This means that the weak thermal trough will only be able to build
as far as the Rogue-Umpqua divide today and Thursday. This thermal
trough will push further inland and areas east of the Cascades
will join in on the heat as well. Overall, this pattern will lead
to continued hot, dry, and breezy conditions for the next several
days.
By Sunday, a few ensemble members are trying to show monsoonal
moisture moving into the area from the south. But the vast
majority of them are maintaining some of the deep southwest flow.
For now, am keeping precipitation out of the forecast in the
long-term forecast; but will need to continue monitoring for the
presence of thunderstorms. Still the forecast holds onto the
general persistence mentioned above for now. -Schaaf
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 1 PM this afternoon to 9 PM PDT this
evening for ORZ619.
Fire Weather Watch from Thursday afternoon through Thursday
evening for ORZ619.
CA...None.
PACIFIC COASTAL WATERS...Small Craft Advisory until 8 PM PDT this
evening for PZZ350-370.
Small Craft Advisory until 5 AM PDT Saturday for PZZ356-376.
&&Nearby
Red Flag Warnings in Oregon, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.